Raynaud's phenomenon

Last edited 12/2021 and last reviewed 12/2021

Raynaud's phenomenon is characterised by episodic attacks of digital vasospasm and ischaemia on exposure to cold, or less commonly, emotional stress. This results in a characteristic triphasic colour change in extremities (usually in fingers or toes)

  • white - ischaemia; then
  • blue - (deoxygenation) rewarming with a slow blood flow; then
  • red - (reperfusion) normal colour returns; may be accompanied by throbbing pain and swelling due to reactive hyperaemia (1,2)

Ear and nose involvement can be seen as well in some patients (1). Attacks vary from minutes to hours. There may be associated hyperhidrosis.

The disease may occur as

  1. primary (idiopathic) Raynaud's phenomenon - which comprises the majority of cases (around 90%)
  2. secondary Raynaud's phenomenon - due to some underlying condition e.g.- systemic sclerosis (SSc), systemic lupus erythematosus (SLE), vasculitis, atherosclerosis and hypothyroidism (1,2).

A systematic review was undertaken regarding vasodilators in the management of Raynaud's phenomenon. The systematic review considered calcium channel blockers as the drug of choice in this condition and therefore considered alternative vasodilator agents to calcium channel blockers in the management of this condition (3). The systematic review considered:

  • alpha blockers
  • prostaglandin/prostacyclin analogues
  • thromboxane synthase inhibitors
  • selective serotonin reuptake inhibitors
  • nitrate/nitrate derivatives
  • phosphodiesterase inhibitors

This updated review (15 studies [7 new]; n=635) found the evidence is insufficient to support use of vasodilators; they may even worsen disease (3)

Reference: